|Woo Hoo or Uh Oh!
Jun 23, 2011
Dr Bob, I had a recent extremely high risk exposure. I had receptive anal sex with a total stranger (protected). But 2 weeks after my exposure I had extreme rectal and testicle pain. I went to my gen. prac. who did a urinalysis and sent me to a urologist and said it was not infectious. The urologist did a testicular ultrasound and said the same thing. by week four I was still in pain. I went to a Neighborhood Dr. who gave me a shot put me on Doxy and screened me for all other STDs. at week 6 I developed a rash on my face and an extremely sore throat followed by regurgitation of a mucousy metalic tasting yeast. I went to the ER and had another HIV screening which came back negative again. The throat pain increased over the next month and I went to an ENT who said that I had general inflammation. He also sent me on my way. A week later I still felt poorly and went to another general practitioner who gave me some steroids and antibiotics and screened me for HIV yet again along with EBV. I tested positive for EBV which I had gotten at age 13. No big deal. Right? The throat pain persists along with tongue pain. I have had two more HIV screenings at weeks 11 & 12 both negative. Woo Hoo! But now my vision is blurry, I'm exhausted, I feel sick, my throat still hurts so I go to an ENT who diagnoses me with oral & oesophageal cadidiasis. My question to you Dr. Bob is, are my test results at week 12 conclusive as per my HIV status? Thrush of this nature is as some put it "HIV defining." I am so scared I dont know what to do with myself.
| Response from Dr. Frascino
I disagree with your description of "extremely high risk exposure" if indeed your receptive anal sex was "protected." Protected means protected, assuming the latex condom was used properly and didn't fail (break). If that's the case, your HIV-acquisition risk would be essentially nonexistent! HIV can not permeate intact latex. No way. No how!
Your repeatedly negative HIV-antibody tests out to 12 weeks are indeed definitive and WOO-HOO-able. I can't diagnose the cause of your symptoms over the Internet, but I can advise what's not causing them: It's not HIV.
Your candidiasis is most likely related to your use of antibiotics and steroids both of which predispose to this condition.
One of your problems is that you are seeing way too many doctors! What's up with that? You should see your general medical doctor and let him arrange for any specialty consultation needed.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.